COVID-19

135 Items

COVID-19

Dear Friends of EJCRIM,
we know that the COVID-19 epidemic is giving you a hard time. Please keep on fighting this virus, your efforts and work are irreplaceable in this very moment.

In order to spread awareness of the various COVID-19 manifestations, EJCRIM is now offering a Fast Track and the waiver of the publication fee for case reports and case series that touch this particular topic. The reports will be quickly peer-reviewed and published for free upon acceptance, so that the all internists and acute medicine doctors can take advantage of the immediate, shared knowledge.

Case reports are the quickest mean to share and to have your peers benefit from (vicarious) experience. Share yours.

The program will be in place until June, 1 2020. COVID-19 articles will be treated as fast track but not all submitted articles will be elegible for the fee waiver. Priority will be given to articles coming from the new epicentre, South America, as per WHO news conference held on Fri 22 May

SUBMIT NOW

Please do not hesitate to reach out to the Editorial Office in case of doubts.

All Items

  • Su Khine, Srujan Edupuganti, Ghassan Bachuwa
    Views: 446 PDF: 329 HTML: 72

    Coronavirus 19 (COVID-19) is well known for causing acute respiratory distress syndrome. Among other systemic complications, myocarditis is a frequently reported presentation as well as complication. One systematic review reported a 14% mortality rate in patients with COVID-19 myocarditis. Endomyocardial biopsy is a definitive diagnostic test but has been a challenge to perform in most cases of COVID myocarditis due to the contagious nature of the disease. Patients presenting with new cardiomyopathy with troponin leak and arrhythmias, supported by recent COVID-19 diagnosis should be suspected for COVID-induced myocarditis. Supportive treatment has been the mainstay of treatment with limited data on immunotherapy and colchicine. Our case is about a male in his 50s who had a cardiac arrest due to ventricular fibrillations, with a positive COVID-19 test. Further workup showed severe non-ischaemic cardiomyopathy with an EF of 15–20%. He was treated with intravenous immunotherapy and colchicine. A repeat echocardiogram 3 days later showed resolution of cardiomyopathy. Our case report highlights the possible beneficial effects of immunotherapy and colchicine in viral myocarditis.

  • Josef Finsterer
    Views: 193 HTML: 31 PDF: 200
  • Sanjana Chetana Shanmukhappa, Muhammad Ahmed Malik, Navya Akula, Fahd Shaukat
    Views: 291 HTML: 52 PDF: 385

    Rib fractures are an infrequent consequence of severe cough. In some patients, undetected rib fractures can lead to life-threatening outcomes. The case of a 73-year-old man who presented with shortness of breath and a worsening dry cough from a SARS-CoV-2 infection for 4 weeks is described. In the emergency department, he was found to be hypoxic and hypotensive. Imaging studies revealed a large right pleural effusion, multiple rib fractures, and right-sided herniation of the colon into the chest. He was admitted to the cardiothoracic intensive care unit where he underwent a flexible bronchoscopy, right video-assisted thoracoscopic surgery, evacuation of a haemothorax, complete decortication, and repair of a diaphragmatic hernia. This case is an unusual presentation of an amalgamation of rare complications resulting from an unrelenting, poorly controlled SARS-CoV-2 infection cough that prompted rapid recognition and swift action.

  • Kosuke Ishizuka, Yoshiyuki Ohira
    Views: 586 HTML: 121 PDF: 308

    A 45-year-old Japanese woman presented with difficulty moving her left shoulder. Ten months previously, the day after she had received her second dose of the BNT162b2 mRNA COVID-19 vaccine, a severe stabbing pain occurred in her entire left upper extremity. The pain resolved within 2 weeks, although she developed difficulty moving her left shoulder. A left winged scapula was observed. Electromyography showed left upper brachial plexopathy with acute axonal involvement and abundant acute denervation potentials, consistent with Parsonage-Turner syndrome (PTS). PTS should be considered in patients with post-neuralgic motor paralysis of the unilateral upper extremity, which can occur after COVID-19 vaccination.

  • Mohamed Magdi Eid, Lea Carina Rivera, Sarah Mohamed, Tooba Salar, Mostafa Reda Mostafa, Mostafa Najim, Muhammad Ahmed Malik, Sarath Lal Mannumbeth Renjithal
    Views: 1037 HTML: 269 PDF: 412

    Organizing pneumonia (OP) is a form of interstitial lung disease that develops in response to acute lung injury. SARS-CoV-2 causes a wide range of lung and extrapulmonary disease, but there are few data suggesting an association between COVID-19 and OP. We describe a patient with COVID-19 pneumonia who developed severe progressive OP with significant morbidity.

  • Kenya Ie, Kosuke Ishizuka, Tsubasa Sakai, Iori Motohashi, Shiko Asai, Chiaki Okuse
    Views: 424 HTML: 43 PDF: 191

    A 32-year-old woman presented to the outpatient clinic with persistent fever, anterior neck pain, and palpitations over the past week which developed 2 days after she had received the first dose of the Pfizer/BioNTech SARS-CoV-2 mRNA vaccine. On examination, the patient’s heart rate was 140 beats per minute and the thyroid gland was tender on palpation. Laboratory studies showed a low serum TSH level with elevated free thyroxine. Thyroid ultrasound revealed low-echoic lesions compatible with the site of tenderness. The patient was diagnosed with subacute thyroiditis and treatment was initiated with acetaminophen and propranolol, which resulted in symptom resolution within 2 weeks. Clinicians should be aware that subacute thyroiditis may occur within a few days following COVID-19 vaccination, especially in patients with anterior cervical pain with no significant abnormal pharyngeal findings and/or severe palpitations, because differentiating them from early non-specific adverse reactions can be challenging.

  • Taku Harada, Shintaro Kosaka, Mori Nakai
    Views: 471 HTML: 51 PDF: 279

    ntroduction: Non-episodic angioedema associated with eosinophilia (NEAE) has been reported primarily in young East Asian women and is characterized by a single episode of persistent limb oedema, peripheral eosinophilia, and transient joint pain. Although there are reports of eosinophilia disease after coronavirus disease 2019 (COVID-19), the occurrence of NEAE has not been previously reported.

    Case description: A 29-year-old Japanese woman, with a history of allergic rhinitis and atopic dermatitis, sought a medical consultation for persisting oedema of the extremities, which developed about 2 weeks after she contracted COVID-19. Physical examination revealed symmetrical non-pitting oedema with peripheral predominance. Laboratory examination revealed a blood eosinophil count of 7536/µl. The patient was diagnosed with NEAE and a 7-day course of prednisolone (15 mg/day) was initiated, with rapid improvement in the oedema and no recurrence on follow-up.

    Discussion: The exact aetiology of NEAE is unknown, but it may develop after infection or drug exposure. Eosinophilic disease after COVID-19 infection has been reported and, therefore, eosinophilic angioedema should be considered in the differential diagnosis of non-pitting oedema of the extremities after a COVID-19 infection. Early diagnosis of NEAE is important as rapid improvement can be achieved with low-dose steroid treatment. 

    Conclusion: NEAE can develop after COVID-19 and should be considered in the differential diagnosis of non-pitting oedema of the extremities. 

  • Sierra Sullivan, Natnicha Leelaviwat, Jesus Davalos, Abbie Evans, Mahmoud Abdelnabi, Neha Mittal
    Views: 558 HTML: 105 PDF: 311

    Treatment strategies for patients with severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) continue to be heavily researched and ever-changing. Recent data has suggested that combination therapy with dexamethasone, remdesivir and baricitinib could decrease the severity and length of illness in patients with severe SARS-CoV-2. However; the data regarding the safety and side effects related to this combination therapy are limited to case reports. The purpose of this case report is to highlight a potentially life-threatening side effect of one or all medications mentioned above.

  • Aaisha Shah, Adeel Nasrullah, Muhammad Ali Butt, Meilin Young
    Views: 845 HTML: 419 PDF: 570

    Tacrolimus is commonly used as a prophylactic against acute rejection in transplant patients. Tacrolimus toxicity has numerous presentations that have been well documented in the literature and can be induced by a wide variety of agents. We present a novel case of tacrolimus toxicity in a cardiac transplant patient induced by outpatient treatment for COVID-19 pneumonia with ritonavir-nirmatrelvir, which was successfully treated with phenytoin therapy.

  • Ojbindra KC, Punya Hari Dahal, Manisha Koirala, Sumeet Kumar Yadav
    Views: 717 HTML: 209 PDF: 284

    Introduction: mRNA COVID-19 vaccines are very safe, but rare adverse events such as transverse myelitis have been reported after COVID-19 vaccination.

    Case Description: We report the case of 50-year-old man who presented with progressive lower extremity weakness, back pain and urinary retention after his second dose of the Pfizer COVID-19 vaccine. MRI of the spine revealed longitudinally extensive transverse myelitis (LETM). He recovered completely after treatment with intravenous methylprednisone and physical therapy. 

    Discussion: This case highlights the rare association between LETM and COVID-19 vaccines and encourages clinicians to maintain a high index of suspicion for prompt diagnosis and treatment.

11-20 of 135